Agmentation advice please

Hi. This is the first time I've asked for advice on here, but I regularly read all the posts about RLS. I've had RLS for over 20 years and it rules my life... I am tormented by it. I'm 66 yrs old, female, live in the UK and also have Fibromyalgia. One condition fights with the other as Fibromyalgia makes me so tired and RLS stops me resting. Can anyone explain Augmentation to me please. I don't know if I have this or not. I have a night routine where I take 2-3mg of Ropinerole, also 150mg of Pregabalin and Clonazapam two hours before bed. I judge the dose according to how I am feeling. This usually gives me 5-6 hours sleep, but I do sometimes have morning twitching too. What I find strange is that I wake naturally... and then the twitching starts. It's not the twitching that wakes me (although it does sometimes in the night. It's seems that it has a mind of it's own). At the moment I'm getting RLS during the afternoons too because I'm so tired, so if I need to rest, go to the cinema or travel I have to take an extra 1mg of Ropinerole. I'm not exceeding the recommended 4mg so are the morning and afternoon problems Augmentation or is it that the RLS is getting worse as I get older? I would love to have your advice and opinions. Many thanks. Janet10 Xx

7 Replies

oldestnewest
  • Hi Janet,

    This is a good link explaining Augmentation: sleepreviewmag.com/2015/02/...

    Augmentation is also explained on the rls-uk.org website rls-uk.org/#!treating-rls/czj2 and scroll down.

  • Hi Janet10. I am very sorry I can't answer your question properly however I can tell you my experience.

    I was on Mirapexin and had been moving up through the doses until I had to stop it because of the disastrous effect it was having on my thinking and my RLS had gotten worse. It had always been in my legs and occurring in the evening to occurring in my legs, back, shoulders and arms and lasting for about 18hrs or so a day.

    I had believed it was augmentation as I was on a high dose of the drug however even after I had stopped the new and improved whole body RLS stayed and here I am several years later and it is still all over :( I had never thought/realised that the RLS would get worse and didn't think it could occur outside of the legs - boy was I wrong!

    I suppose what I am saying is that it could be either however until you stop the dopamine drug you will not be able to tell for sure, as far as I can tell.

    Would be worth speaking with your GP and ask to try a different treatment such as Tramadol or Targinact - both opioid/opiate drugs with Targinact being officially licensed in the UK for treating RLS, Tramadol isn't but if you have an understanding and sympathetic Dr they might prescribe it.

    Worth checking if you are on any other meds that can exacerbate the RLS - anti-depressants being one of the major ones to cause a worsening of symptoms.

    I have ME to add to the RLS and when things are bad and I can't walk or move I end up rolling and trashing on the floor. It makes a very difficult situation nearly impossible to deal with. Thankfully however I am using a combination of the Neupro patch and Targinact and although am going through a bad patch it keeps things reasonably well under control - a little restless during day but 9/10 nights I would sleep reasonably, (although at moment 9/10 nights are bad :( ).

    Take care.

  • Sounds very much like augmentation to me and your dose of Ropinerole is high so I would put my money on that being the problem. The experts now recommend just 1mg of Ropinerole a day, 2mg absolute tops because of the augmentation risk. Augmentation comes up every week so scroll through some of the old posts and put augmentation in the search box. Plus Kaarina has put up links, Let us know how you go on. .Pipps x

  • It's an awful worry and I don't know what to do. The 3mg dose I'm on regularly (4mg on a really bad day) does control the RLS, but 1mg or 2mg wouldn't. I didn't know the experts had change their minds about the dosage of Ropinerole. What are their recommendations with regard to lowering the dose? Is there something to take to help with the withdrawal and to take in it's place. I have been suicidal in the past from the frustration and pain of RLS, I am frightened to be in that place again.

    I understand the Augmentation thing to a degree, but without the drugs my life would be unbearable. I'm not really worried about the dose as it is controlling things and I obviously need something as I have really bad RLS. If I come off Ropinerole what is the alternative for me? Aren't there the same problems with all the drugs given for RLS. It's a bit of a trap, with drugs isn't nice... without is unbearable. I've tried Tramadol, that doesn't control the RLS and I suffer badly with the sleepy effects the next day. The patches itch so much that I had to stop using them, but also they stopped working after a year or so. The dose for the patches went up and up until 4mg had no effect. I am terrified about coming off Ropinerole as it does give me relief, how can I be sure this is Augmentation and not the RLS getting worse as I'm getting older (which I read is what happens) My GP is wonderful and has helped me for the last 8 years including email advice from the RLS specialist in London. She says leave things alone. Oh this is a minefield of worry. Xx

  • Thanks for your replies. I really appreciate the time you have spared for this. Xx

  • Hi Janet, I'm 67, female and was diagnosed with RLS 40+ years ago. For all these years I have been prescribed Clonazepam and this has successfully treated it, giving me a good nights' sleep, every night. The initial dosage prescribed was 0.5mg, but over the years I built up a resistance to this and dosage was increased by my doctor. Now I take 4mg/night and sleep like a baby with no side effects in the morning, e.g. drowsiness, etc.

    Last year my doctor decided to wean me off Clonazepam and replace it with Ropinirole. What a disaster. Ropinirole was completely ineffective, and as the Clonazepam was reduced, RLS symptoms reappeared, both day and night, until I was suffering 24x7.

    Next he prescribed Gabapentin and the disaster turned into a nightmare. Whilst having a mild-to-moderate effect on the RLS, Gabapentin caused horrendous side effects: chronic pain in back and legs, inability to sleep more than two hours, lack of concentration, disorientation, tinnitus, hypersensitivity, etc. Any attempt to alter the dosage of Gabapentin simply worsened the side effects AND brought back full blown RLS.

    Having suffered all this, my doctor now agrees that it is best to keep me on my regular dosage of Clonazepam as my body is used to this !!

  • Hi RLS_Veteran. Thanks for your reply. I find it interesting how differently we all respond to the medications. Your experience with Ropinirole and Gabapentin sounds horrendous. Those side effects could be what I'm getting so I'm going to try increasing my Clonazepam. (I only take 0.25mg at the moment). In the past I've taken more but have felt drowsy during the day, but as the years have gone by and the RLS has got worse I find I'm feeling rough in the daytime anyway so its bit of a "doubled edged sword". I get very agitated when the twitching starts so may be the sedative properties in Clonazepam might help that. It would be good to be able to reduce.... Or even come off the other meds too. Thanks again. Xx

You may also like...